Alert archive / Washington / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 16, NWS Spokane, WA

May 31, 2015Asotin County, Garfield County, Whitman County, Washington; Nez Perce County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at May 31, 2015, 10:33 PM PDT for Asotin County, Garfield County, Whitman County, Washington; Nez Perce County, Idaho. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2015, 10:33 PM PDT (05:33 UTC)
Expired
May 31, 2015, 11:15 PM PDT
In force
42 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Nez Perce County, ID, Asotin County, WA, Garfield County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 144 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 5.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2015-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2015-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3012 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WUUS56 KOTX 010533
SVROTX
IDC069-WAC003-023-075-010615-
/O.NEW.KOTX.SV.W.0016.150601T0533Z-150601T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1033 PM PDT SUN MAY 31 2015

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO...
  NORTHEASTERN GARFIELD COUNTY IN SOUTHEASTERN WASHINGTON...
  NORTHERN ASOTIN COUNTY IN SOUTHEASTERN WASHINGTON...
  SOUTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON...

* UNTIL 1115 PM PDT

* AT 1026 PM PDT...DOPPLER RADAR INDICATED A LINE OF SEVERE 
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AROUND 55 MPH.   
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST 
  OF POMEROY TO 6 MILES WEST OF CLARKSTON HEIGHTS-VINELAND TO 16 
  MILES SOUTH OF WEST CLARKSTON-HIGHLAND...AND MOVING NORTHEAST AT 
  30 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE STRONG WINDS.

* LOCATIONS IMPACTED INCLUDE...
  LEWISTON...CLARKSTON...POMEROY...WEST CLARKSTON-HIGHLAND...
  CLARKSTON HEIGHTS-VINELAND...ASOTIN...COLTON...UNIONTOWN...
  CLOVERLAND...JERRY...CLARKSTON HEIGHTS AND PEOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
 
AREAS OF BLOWING DUST ARE EXPECTED NEAR AND AHEAD OF THE
THUNDERSTORMS. MOTORISTS CAN EXPECT POOR VISIBILITIES AND SHOULD
REDUCE SPEEDS ACCORDINGLY.

&&

LAT...LON 4615 11726 4630 11751 4646 11762 4669 11714
      4664 11703 4654 11704 4654 11684 4635 11690
TIME...MOT...LOC 0531Z 231DEG 44KT 4648 11745 4642 11722 4618 11719 

$$

BZ
1 follow-up statement
699 
WWUS56 KOTX 010617
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1117 PM PDT SUN MAY 31 2015

IDC069-WAC003-023-075-010622-
/O.EXP.KOTX.SV.W.0016.000000T0000Z-150601T0615Z/
NEZ PERCE ID-GARFIELD WA-ASOTIN WA-WHITMAN WA-
1117 PM PDT SUN MAY 31 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NEZ PERCE...
NORTHEASTERN GARFIELD...NORTHERN ASOTIN AND SOUTHEASTERN WHITMAN
COUNTIES WILL EXPIRE AT 1115 PM PDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. 

WE'VE HAD NUMEROUS REPORTS OF SMALL TREE LIMBS IN THE ROADS IN THE 
LEWISTON AREA...BUT NO WIDESPREAD THREAT TO LIFE OR PROPERTY.  

GUSTY WINDS OF 45 MPH ARE STILL POSSIBLE WITH THESE 
THUNDERSTORMS...BUT MAINLY ON ELEVATED PLATEAUS NORTH OF LEWISTON 
AND NOT IN SHELTERED VALLEYS. 

WE'LL REPLACE THIS WARNING WITH A SIGNIFICANT WEATHER ADVISORY. 

LAT...LON 4615 11726 4630 11751 4646 11762 4669 11714
      4664 11703 4654 11704 4654 11684 4635 11690
TIME...MOT...LOC 0610Z 231DEG 44KT 4648 11745 4642 11722 4618 11719 

$$

BZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:57 PM PDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 31, 7:57 PM PDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
757 PM PDT SUN MAY 31 2015

.SYNOPSIS...
Thunderstorm chances this evening are expected to be more
confined to a small portion of southeast Washington and north
central Idaho. Thunderstorm chances will increase markedly Monday
and Tuesday as a strong upper level trough moves in from the
south. Some of the storms on Monday could be strong. Unsettled and
cooler weather will persist into the remainder of the work week
with a threat of showers and thunderstorms each day.

&&

.DISCUSSION...

Forecast updated to increase pops down south to account for the
thunderstorms moving northeast through Eastern Oregon that have
been moving through Southeast Washington and southern portions of
the North Idaho Panhandle. Have also inserted mention of areas of
blowing dusts as an outflow boundar ahead of a line of
thunderstorms moving through Northeast Oregon propagates out ahead
of the line of thunderstorms and has been lofting dust. Sustained
winds will show an increase and gusts could approach 55 mph along
this outflow boundary and the dust associated with it will lower
visibility in Southeast Washington and Southern Portions of the
North Idaho Panhandle. /Pelatti

&&

.AVIATION...
00Z TAFS: The atmosphere over the aviation area continues to
moisten with substantial destabilization and abundant triggering
mechanisms moving up from the south tonight and especially Monday
morning and through the day Monday. Of note are the thunderstorms
currently near KLWS and vicinity. This activity and additional
activity this evening are likely to impact that area over and
around KLWS with hail...heavy rain...infrequent lightning...and
gusty wind before subsiding close to 6Z Monday. As early as 12Z
Monday a strong front moves from south to north and is expected to
bring very powerful thunderstorms dropping hail and heavy rain
along with frequent lightning and very gusty wind over the
aviation area. Outflow boundaries from thunderstorms will loft
dust and lower visibilities as well. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  77  53  67  50  68 /  10  70  70  50  30  20
Coeur d'Alene  58  78  52  65  49  67 /  10  80  80  60  60  30
Pullman        56  73  49  64  47  66 /  50  70  60  60  40  20
Lewiston       64  82  54  70  52  73 /  60  80  60  60  50  20
Colville       57  81  55  68  51  70 /  10  80  90  80  60  40
Sandpoint      54  77  53  65  49  67 /  10  80 100  70  70  60
Kellogg        56  75  50  63  46  66 /  10  90  90  80  70  30
Moses Lake     63  83  54  72  52  75 /   0  70  40  40  20  20
Wenatchee      64  79  54  70  52  72 /  10  70  70  50  20  20
Omak           57  81  54  69  50  71 /   0  70  90  80  30  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 31, 6:46 AM PDT, 15 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KOTX
646 AM PDT SUN MAY 31 2015

IDZ001-002-WAZ034>038-041>044-011400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
646 AM PDT SUN MAY 31 2015

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A low pressure system will bring a good chance for thunderstorms
across the region on Monday. Some storms could be strong to
severe producing large hail and damaging winds. Heavy rain is also
likely with these storms...increasing the risk of flash flooding
or debris flows, especially for areas located in steep terrain and
near wildfire burn scars.

IDZ003-004-026-027-WAZ031>033-011400-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
646 AM PDT SUN MAY 31 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Afternoon thunderstorms are expected to develop over the higher
terrain in northeast Oregon this afternoon. Storm motion will be
to the northeast with developing thunderstorms possible for the
Northeast Blue Mountains over to the Central Panhandle Mountains.
This area will also includes the southern portion of the Palouse
down to the Camas Prairie. Some thunderstorms may become severe
with isolated large hail, damaging winds and heavy downpours all
potential hazards.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A low pressure system will bring a good chance for thunderstorms
across the region on Monday. Some storms could be strong to
severe producing large hail and damaging winds. Heavy rain is also
likely with these storms...increasing the risk of flash flooding
or debris flows, especially for areas located in steep terrain.

In the hours before

Special weather statement, May 31, 5:11 PM PDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
511 PM PDT SUN MAY 31 2015

IDZ026-027-010115-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES ID-LEWISTON AREA ID-
511 PM PDT SUN MAY 31 2015

...SPECIAL WEATHER STATEMENT...

AT 510 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CRAIGMONT...OR 17 MILES SOUTHEAST OF LAPWAI...MOVING NORTHEAST AT 20
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KAMIAH...CRAIGMONT...NEZPERCE...PECK...REUBENS AND MOHLER.

LAT...LON 4631 11664 4650 11639 4641 11630 4641 11619
      4630 11613 4623 11601 4621 11605 4621 11615
      4615 11620 4620 11643 4615 11647 4615 11651
TIME...MOT...LOC 0010Z 239DEG 18KT 4627 11649

RP
Special weather statement, May 31, 5:11 PM PDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
511 PM PDT SUN MAY 31 2015

IDZ026-027-010115-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES ID-LEWISTON AREA ID-
511 PM PDT SUN MAY 31 2015

...SPECIAL WEATHER STATEMENT...

AT 510 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CRAIGMONT...OR 17 MILES SOUTHEAST OF LAPWAI...MOVING NORTHEAST AT 20
MPH.

THREE QUARTER INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KAMIAH...CRAIGMONT...NEZPERCE...PECK...REUBENS AND MOHLER.

LAT...LON 4631 11664 4650 11639 4641 11630 4641 11619
      4630 11613 4623 11601 4621 11605 4621 11615
      4615 11620 4620 11643 4615 11647 4615 11651
TIME...MOT...LOC 0010Z 239DEG 18KT 4627 11649

RP
Local storm report, May 31, 6:44 PM PDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
644 PM PDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             CRAIGMONT               46.24N 116.47W
05/31/2015  E0.75 INCH       LEWIS              ID   PUBLIC

            FACEBOOK REPORT

&&

JWOLF

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:54 PM PDTSevere Thunderstorm WarningOTXAsotin, Garfield36 min
May 31, 9:33 PM PDTSevere Thunderstorm WarningOTXAsotin, Garfield, Whitman57 min
Jun 1, 6:32 AM PDTFlash Flood WatchOTXAdams, Chelan, Douglas, Ferry, Grant, Lincoln and 5 more22 hr
Jun 1, 3:32 PM PDTSpecial Weather StatementOTXGarfield58 min
Jun 1, 4:07 PM PDTFlash Flood WarningOTXAsotin, Garfield3 hr
Jun 1, 4:18 PM PDTSpecial Weather StatementOTXAsotin42 min
Jun 1, 4:28 PM PDTAreal Flood AdvisoryOTXPend Oreille2 hr
Jun 1, 4:44 PM PDTSpecial Weather StatementOTXChelan61 min
Jun 1, 4:49 PM PDTSpecial Weather StatementOTXDouglas56 min
May 31, 5:11 PM PDTSpecial Weather StatementOTXLewis64 min
May 31, 5:17 PM PDTSevere Thunderstorm WarningOTXLewis, Nez Perce42 min
May 31, 8:41 PM PDTSevere Thunderstorm WarningOTXLewis49 min
May 31, 11:35 PM PDTSpecial Weather StatementOTXLatah25 min

Nearby

Severe Thunderstorm Warnings in Washington, 2015Severe Thunderstorm Warnings in Idaho, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.